Swelling In The Face And Neck Caused By The Prednisone

Extra Fat In The Face And Neck Can Occur With Prednisone Therapy

Full Moon
Nobody wants to have a face that looks like the full moon, but that's something that does happen to some people who take prednisone for their inflammatory bowel disease (IBD) or other conditions.. Image © Chad Stencel / EyeEm / Getty Images

Corticosteroid drugs such as prednisone are commonly used to treat inflammatory bowel disease (IBD) and many other inflammatory conditions. These drugs are frequently prescribed because they are inexpensive and often work quickly to squelch inflammation. However, prednisone and most other steroid drugs that are given intravenously or by mouth do have several side effects. Some side effects can be very serious and others are considered more of a nuisance than a threat to health.

Facial swelling is thought of as a nuisance side effect of prednisone, though it can certainly impact quality of life, and is worth addressing. Not everyone experiences all the side effects of prednisone, and some people taking this drug might not experience facial swelling at all.

Could Prednisone Cause Facial Swelling?

One of the more visible effects of long term use of high dosages of prednisone is swelling in the cheeks and in the neck. This might also be called prednisone "moon face" by some. Prednisone often causes  weight gain and redistribution of fat deposits in some people. This leads to fat going to specific areas of the body, including the face, abdomen, and the back of the neck. 

When the fat winds up around the base of the neck and the collarbone it's called "supraclavical 'fat pads.'" Fat on the back of the neck is sometimes referred to as a "buffalo hump." These are horrible effects that can certainly lead to a lot of unhappiness in someone who is taking prednisone.

The Emotional Toll of Facial Swelling

Facial mooning can be a very difficult side effect to deal with for anyone, and especially in younger patients. It is a visible side effect, and it changes a person's appearance, sometimes quite drastically. These changes in the cheeks and the neck often leads to patients feeling unattractive and unhappy at a time when they are already feeling ill.

Despite its drastic effect on a person's appearance, this side effect of prednisone is actually not medically dangerous, and is largely cosmetic. 

The good news is that prednisone moon face will go down, when the drug is discontinued. Because prednisone is a steroid, it affects the body's natural production of cortisol. If the prednisone is stopped too quickly, the body may not be able to adjust, and there could be serious health effects. Prednisone can not be stopped suddenly: the dosage must be tapered down. This means that when a physician determines that the dose can be lowered, it's lowered slowly over a period of days or months. How fast or slow the dosage is lowered depends on how long it has been taken, and how much was taken. Prednisone that is taken for a long time at high doses may need to be lowered very slowly, usually every week or few weeks. Usually, side effects such as moon face start to go away when the dosage is about 10 mg/day.

Avoiding Prednisone Side Effects

Some of the side effects of prednisone can best be avoided by minimizing the dose as much as possible with the help of your physician.

The facial roundness will typically decrease once the steroid is tapered down and discontinued. However, there are some side effects of prednisone that are considered long lasting and medically dangerous. If you experience any troubling side effects while taking prednisone, talk to your physician.

Continue Reading